Lamotrigine & Sexual Dysfuntction in Males
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Does lamotrigine induce sexual dysfunction in males (erection problems ) in long term use ?
 

Dear A - -

While I am sure that if you surf around the Internet for a while you will find the answer "yes", to your question, I strongly doubt that.  Of course, there is the occasional exception to nearly any rule.  However, I have used this medication a great deal.  If this were really a problem caused by lamotrigine, by now I would expect to see this issue be recognized and discussed relatively frequently -- and I have not.

However, patients on lamotrigine do sometimes say that they are no longer as sexually active as they were.  In general, this seems very strongly to coincide with a reduction in manic symptoms, so that generally it has seemed accurate to presume that this complaint is associated with a reduction in cycling -- rather than a reduction in sexual capacity.

In that respect, it also seems plausible that "erection problems" could arise where this had not been an issue before, with this general reduction in sexual activity that is associated with control of manic symptoms.  In other words, to be a bit more explicit (going just a tad X-rated here), a man might be capable of a satisfactory erection and ejaculation with intercourse or masturbation 2-3 times a day even in his 40's or 50's, while manic or hypomanic.  But when no longer hypo/manic, he might find himself capable of satisfactory sexual activity only several times a week.  If he attempted sexual activity more frequently than that, he might find himself with "erection problems". 

At least this is my working on guess as to how to explain these kinds of changes in sexual activity, which I have seen with of several different "mood stabilizers" -- none of which seem to routinely cause problems with sexual function.  By contrast, the impact of serotonergic antidepressants on sexual function is unmistakable: that is, people complain about it, even sometimes without being asked about any side effects they might be experiencing.  This does not occur with lamotrigine (rather, if I hear about it, it seems to me to be in the context of the loss of cycling and hypomanic/manic phases, as above).

Nevertheless, there is likely an exception to every general presumption, as well as every rule.  You will of course have to interpret these comments, deciding whether they apply to your circumstances.  I hope you find this answer useful, in some way.

Dr. Phelps

 

Published April, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?